Indiana, 2021Flash Flood and Flood in Indiana, July 16, 2021
July 16, 2021 · NWS ILN · 5 events in 3 counties and zones
Showers and thunderstorms moved across the Ohio Valley ahead of an approaching cold front during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across the Ohio Valley ahead of an approaching cold front during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 16, 8:42 AM EST, 3 hours earlier.
Area forecast discussion, Jul 16, 8:42 AM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
942 AM EDT Fri Jul 16 2021
.SYNOPSIS...
Humid conditions will remain over the region through this
weekend as a slow moving front approaches from the northwest.
Showers and thunderstorms will become widespread late today into
tonight as surface low pressure tracks northeast along the
front. Saturday will have the front cross southeast through the
region with decreasing storm activity from north to south.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
No major changes to the forecast this morning as scattered
showers and a few isolated thunderstorms have impacted some
locations after sunrise. With diurnal heating beginning, latest
satellite imagery would suggest that differential heating is
occurring across the forecast area. Northern Kentucky and
southern Ohio will soon be in the 80s while west-central Ohio
and parts of southeast Indiana are still stuck in the low 70s at
mid-level alto/nimbo-stratus moves through. This differential
heating will likely play a role in where the focus of strongest
storms/heaviest rain- rates occur this afternoon and into the
evening hours. 12Z sounding did observe a small CAP around 900
mb but this will be easy to overcome as heating increases
through the late morning hours. Additionally, a layer of dry air
was observed in the mid levels suggesting the deepest moisture
hasn't quite made it into the forecast area. Forecast soundings
show this changing throughout the afternoon hours.
No changes made to the current flash flood watch, however,
portions of southwest Ohio/southeast Indiana/northern Kentucky
may be added later today once the full suite of 12Z guidance
arrives. These areas have been fairly saturated over the last 7
days so faster runoff would be a concern. Clearer skies
increases confidence that heating will be efficient here,
leading to strong updrafts with very efficient rain-fall rates.
Given that the threat is not immediate for these areas, will
hold off any changes to the watch until early this afternoon.
For the current watch area, 12Z sounding observed 25-30 knots
of mean flow so convective elements will be moving fast enough
to avoid flash flooding with discrete convection. Training
convective elements, especially over saturated ground, are much
more likely to lead to flash flooding issues during the flash
flood watch period. This threat becomes more likely during the
afternoon and evening hours.
Previous discussion (427 AM)...
West-southwest mid level flow with embedded shortwave aiding the
development of convection across portions of Indiana and Ohio.
8H jet of 30 KTS and favorable theta-e advection was causing
widespread shower and thunderstorm development across portions
of Central Indiana. This low level jet and associated
showers/thunderstorms will pivot northeast into Ohio and weaken
this morning. Expect a general lull in convective activity
after after sunrise through the morning.
Positively tilted mid level trof will eject northeast with
surface wave tracking into Indiana late in the day. Moderate
instability to develop in the warm sector ahead of this low.
Deep layer shear of 25 to 30 kts along with this instability
could lead to strong to damaging wind gusts with a few of the
stronger storms this afternoon.
The airmass will continue to moisten up with precipitable water
values approach 2 inches this afternoon. Repeated storms
affecting northern portions of ILN/s FA later today into
Saturday -- will lead to rainfall totals of 1 to 3 inches.
Localized higher totals are possible and flash flooding may
develop, especially late this afternoon through tonight.
Therefore, have issued a flash flood watch into Saturday
afternoon.
Good gradient of temperatures today with highs from the upper
70s northwest to the upper 80s southeast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Mid level trof will eject northeast with surface wave tracking
across Indiana to a position over northern Ohio by Saturday
morning. Very moist airmass in place with PW values near 2
inches. Best forcing and moisture to lay out across ILN/s
northwest counties. Rainfall of 1 to 3 inches with locally
higher totals is expected across the flash flood watch area.
Mild overnight lows in the upper 60s to near 70.
As surface low tracks northeast associated cold front to drop
slowly south thru the area Saturday. Model solutions in general
agreement with the front close to the Ohio River by 00Z Sunday.
Will show pops diminishing from the northwest during the day.
Cooler temperatures Saturday with highs form the upper 70s to
the lower 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The primary energy associated with the shortwave trough will have
moved through our CWA by Saturday night. The positively tilted
trough will continue to slowly propagate eastward, with the surface
cold frontal boundary draped across portions of southern Ohio. Some
lingering showers with embedded thunder will be possible Saturday
night, with better chances aligned along and southeast of I-71. The
severe and flooding threat will be very low by Saturday night with
any of this lingering precipitation.
The surface front will be aligned just south of the Ohio River by
Sunday morning. While the frontal boundary will gradually slide
further south, its slow progression will keep a chance for mainly
diurnal showers and a few storms in the forecast. Locations
near/south of the Ohio River will have the best chances to observe
diurnal showers and storms both Sunday and Monday with the slow
moving front. Temperatures will be a little cooler on Sunday in the
upper 70s to lower 80s with a slight drop in dewpoints into the
lower to upper 60s. Temperatures and dewpoints climb a few degrees
higher on Monday however, with a warming trend persisting into the
middle of next week.
Tuesday appears to offer the best chance for the entire area to stay
dry. The NBM still populated 20% PoPs during the afternoon, but
decided to keep the fa dry as the surface front will be well into
the southeastern CONUS, and surface high pressure out of the Plains
builds in. Tuesday night into Wednesday however, another sagging
front out of Canada will offer a slight chance to see spotty showers
return. With the uncertainty in coverage this far out, decided to
just put a blanket 20% PoP across the CWA. Better chances for
showers look to come on Thursday into Thursday night with additional
upper-level energy moving in.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
West-southwest mid level flow with embedded shortwave pivoting
east and weakening early this morning. Expect a general lull in
convective activity after this morning.
Additional showers and thunderstorms are expected to form later
this afternoon with moderate instability developing ahead of a
a cold front approaching from the northwest. Pcpn chances will
increase tonight with the front sliding into Ohio.
Have prevailing VFR conditions with occasional MVFR to IFR
conditions possible in showers and thunderstorms. MVFR ceilings
expected to develop late tonight with the frontal boundary
moving into the area.
Southwest winds up to 12 knots are forecast today, although
higher winds may accompany thunderstorms.
.OUTLOOK...Thunderstorms are possible through Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday afternoon for OHZ026-034-
035-042>046-051>056-060>062.
KY...None.
IN...Flash Flood Watch through Saturday afternoon for INZ050-058-
059.
&&
SYNOPSIS...Franks/AR
NEAR TERM...McGinnis/AR
SHORT TERM...AR
LONG TERM...Clark
AVIATION...ARHazardous weather outlook, Jul 16, 3:35 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
435 AM EDT Fri Jul 16 2021
INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-170845-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
435 AM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Some storms may contain heavy rain which will lead to the potential
for localized flooding this afternoon and overnight. An isolated
strong or severe storm may be possible this afternoon into this
evening with damaging winds being the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rain will lead to the potential for localized flooding
Saturday.
For the period Sunday through Thursday the probability for
widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-170845-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
435 AM EDT Fri Jul 16 2021
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Also, an isolated strong or severe storm may be possible this
afternoon into this evening with damaging winds being the main
threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
For the period Sunday through Thursday the probability for
widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Ripley
- When
- July 16, 11:42 AM EST to 11:44 AM EST
- Where
- Ripley County, 4.21 mi NNW of Holton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.125, -85.413
A tree was downed along County Road 850 W and Fairground Road.
Thunderstorm Wind, Ripley
- When
- July 16, 12:11 PM EST to 12:13 PM EST
- Where
- Ripley County, 0.56 mi NNE of Sunman
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.237, -85.094
A tree was downed in Sunman.
Thunderstorm Wind, Switzerland
- When
- July 16, 1:16 PM EST to 1:18 PM EST
- Where
- Switzerland County, 0.38 mi NW of Florence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 38.784, -84.924
Several trees were downed in the Florence area, including one on State Route 156 and one on Beatty Ridge Road.
Flash Flood, Franklin
- When
- July 16, 7:45 PM EST to 8:45 PM EST
- Where
- Franklin County, 2.14 mi NNW of Brookville to 1.53 mi N of Brookville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 39.450, -85.030
Water was flowing across a roadway and carrying debris. A few roads washout were also reported across central Franklin County.
Flood, Ripley
- When
- July 16, 8:00 PM EST to 9:00 PM EST
- Where
- Ripley County, Batesville to 1.35 mi SSW of Batesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.300, -85.220
High water was reported on several roads in northern Ripley County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, July 16, 2021$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960600, 960602, 960604, 961996, 961997.